Petechiae are pinpoint, round spots that appear on the skin as a result of bleeding. The bleeding causes the petechiae to appear red, brown or purple. Petechiae (puh-TEE-kee-ee) commonly appear in clusters and may look like a rash. Usually flat to the touch, petechiae don't lose color when you press on them. Sometimes they appear on the inner surfaces of the mouth or the eyelids.
Petechiae are common and may indicate a number of conditions, ranging from minor to very serious.
Tiny petechiae of the face, neck and chest can be caused by prolonged straining during activities such as:
Petechiae may result from taking some types of medications, including:
- Anticoagulants (warfarin, heparin)
- Atropine (Atropen)
- Carbamazepine (Carbatrol, Epitol, Tegretol, others)
- Chloral hydrate (Somnote)
- Desipramine (Norpramin)
- Indomethacin (Indocin)
- Naproxen (Aleve, Anaprox, Naprosyn)
- Nitrofurantoin (Furadantin, Macrobid, Macrodantin)
- Quinine (Qualaquin)
Petechiae may be caused by any of a number of fungal, viral and bacterial infections, including:
- Cytomegalovirus (CMV) infection
- Hantavirus pulmonary syndrome
- Rocky Mountain spotted fever
- Scarlet fever
- Strep throat
- Viral hemorrhagic fevers
Petechiae may also be caused by noninfectious medical conditions. Examples include:
- Thrombocytopenia (low platelet count)
- Scurvy (vitamin C deficiency)
- Vitamin K deficiency
Child abuse involving strangulation or smothering can cause petechiae in the face and eyes. Biting and spanking can also cause petechiae. Crush injuries, such as those experienced during car crashes, can result in petechiae of the face, neck and chest. Severe sunburn also can sometimes include petechiae.
Causes shown here are commonly associated with this symptom. Work with your doctor or other health care professional for an accurate diagnosis.